EMBARGOED FOR RELEASE UNTIL 4 PM ET, July 26, 2010
Certain Epilepsy Drugs May Increase Risk of Suicide
ST. PAUL, Minn. – While the Food and Drug Administration (FDA) requires a warning of an increased risk of suicide for all epilepsy drugs, a new study shows that only certain drugs may increase the risk. The study is published in the July 27, 2010, issue of Neurology®, the medical journal of the American Academy of Neurology. Newer drugs with a higher risk of causing depression than other epilepsy drugs, such as levetiracetam, topiramate and vigabatrin, were found to increase the risk of self-harm or suicidal behavior among people with epilepsy. In contrast, newer drugs that have a low risk of causing depression and conventional epilepsy drugs did not have any increased risk of self-harm or suicidal behavior. These groups include drugs such as lamotrigine, gabapentin, carbamazepine, valproate and phenytoin. “These results may be helpful for doctors and people with epilepsy as they decide which drugs to use,” said study author Frank Andersohn, MD, of Charité University Medical Center in Berlin, Germany. “An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behavior, but could not address the question of whether there were differences among the various classes of epilepsy drugs.” In an editorial accompanying the article, Josemir Sander, MD, PhD, of the University College London in the United Kingdom and the Epilepsy Institute of the Netherlands Foundation and Marco Mula, MD, PhD, of the University Hospital Maggiore della Carità in Novara, Italy, noted that some researchers have been concerned that the risks of people stopping taking their epilepsy drugs or not starting to take a drug due to worries about the risk of suicide would be greater than the risk of suicidal behavior. The study looked at all of the people in the United Kingdom General Practice Research Database who had epilepsy and had at least one prescription for an epilepsy drug from 1989 through 2005. The participants were followed for an average of five and a half years. Of the 44,300 people, 453 had harmed themselves or attempted suicide; 78 people died at the time or within four weeks of the initial attempt. The 453 people were compared to 8,962 in the larger group who had not harmed themselves or attempted suicide. People who were currently using the newer drugs with a higher risk of depression, such as levetiracetam, topiramate and vigabatrin, were three times more likely to harm themselves or attempt suicide than those who were not currently taking any epilepsy drugs. A total of six of the 453 people, or 1.3 percent, who harmed themselves or attempted suicide were taking the newer drugs with the higher risk of depression, compared to 45 of the 8,962 people, or 0.5 percent, of those who did not harm themselves. According to the authors, the number of people taking some of the drugs was small, so the results need to be confirmed by additional studies. People should not abruptly stop or change their epilepsy medication based on the findings of this study but should discuss this issue with their physician, Andersohn noted. The access to the General Practice Research Database was supported by an unrestricted grant from Bayer Schering Pharma AG.
The American Academy of Neurology, an association of more than 22,000 neurologists and neuroscience professionals, is dedicated to promoting the highest quality patient-centered neurologic care. A neurologist is a doctor with specialized training in diagnosing, treating and managing disorders of the brain and nervous system such as stroke, Alzheimer’s disease, epilepsy, Parkinson’s disease and multiple sclerosis. For more information about the American Academy of Neurology, visit http://www.aan.com.